Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Columbia, SC

May 22, 20206 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2020, 5:29 PM EDT for 6 counties in South Carolina. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 5:29 PM EDT (21:29 UTC)
Expired
May 22, 2020, 6:00 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:29 PM EDTTSTM WND DMG5 Ssw Chapin, SCHIGHWAY PATROL REPORTED TREE IN ROADWAY AT GREEN MEADOW DR AND AMICKS FERRY RD.
May 22, 5:35 PM EDTTSTM WND DMG5 Ssw Chapin, SCSCHP REPORTED TREES DOWN ON GREEN MEADOW DR. TIME ESTIMATED.
May 22, 6:04 PM EDTTSTM WND DMG1 Se Seven Oaks, SCSCHP REPORTED TREES DOWN ON ASHLAND RD AND GARDENDALE DR. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:18 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS52 KCAE 222129
SVRCAE
SCC003-037-063-071-079-081-222200-
/O.NEW.KCAE.SV.W.0089.200522T2129Z-200522T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
529 PM EDT Fri May 22 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Newberry County in central South Carolina...
  Eastern Edgefield County in central South Carolina...
  Lexington County in central South Carolina...
  North central Aiken County in central South Carolina...
  Southeastern Saluda County in central South Carolina...
  Northwestern Richland County in central South Carolina...

* Until 600 PM EDT.

* At 527 PM EDT, severe thunderstorms were located along a line
  extending from near Ballentine to 6 miles south of Dreher Island 
  State Park to near Ridge Spring, moving east at 25 mph. The 
  strongest winds were east of Putnam's Landing over Lake Murray.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Irmo,
  Batesburg-Leesville, Springdale, St. Andrews, Oak Grove, Highway 6
  at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge, Ridge
  Spring, Columbia International University, Harbison State Forest,
  West Columbia Riverwalk, Dreher Island State Park, Saluda County
  Airport and Riverbanks Zoo.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 33 and 71.
 Interstate 26 between mile markers 88 and 116.
 Interstate 77 near mile marker 0, and between mile markers 21 and
28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms! Prepare immediately for strong winds 
capable of producing significant damage. Seek shelter inside a 
sturdy building and stay away from windows.

Severe thunderstorms can produce large capsizing waves. If on or 
near Lake Murray move into dock and take shelter!

Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.

&&

LAT...LON 3407 8152 3423 8134 3423 8128 3420 8125
      3420 8122 3418 8118 3420 8117 3422 8118
      3422 8109 3423 8107 3423 8091 3391 8107
      3374 8150 3385 8175 3392 8183
TIME...MOT...LOC 2127Z 285DEG 23KT 3415 8128 3399 8139 3389 8172 

HAIL...<.75IN
WIND...70MPH
 
$$

JAQ
1 follow-up statement
027 
WWUS52 KCAE 222143
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
543 PM EDT Fri May 22 2020

SCC003-037-081-222152-
/O.CAN.KCAE.SV.W.0089.000000T0000Z-200522T2200Z/
Edgefield SC-Aiken SC-Saluda SC-
543 PM EDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EDGEFIELD...NORTH
CENTRAL AIKEN AND SOUTHEASTERN SALUDA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central South Carolina.

LAT...LON 3423 8128 3420 8125 3420 8122 3418 8118
      3420 8117 3422 8118 3422 8109 3423 8107
      3423 8091 3391 8107 3388 8145 3404 8142
TIME...MOT...LOC 2142Z 263DEG 34KT 3414 8115 3402 8137 

$$

SCC063-071-079-222200-
/O.CON.KCAE.SV.W.0089.000000T0000Z-200522T2200Z/
Newberry SC-Lexington SC-Richland SC-
543 PM EDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN NEWBERRY...CENTRAL LEXINGTON AND NORTHWESTERN
RICHLAND COUNTIES...

At 542 PM EDT, severe thunderstorms were located along a line
extending from near Harbison State Forest to near Dreher Island State
Park, moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Springdale, St.
Andrews, Highway 6 at Lake Murray Dam, Red Bank, Oak Grove, South
Congaree, Pine Ridge, Columbia International University, Harbison
State Forest, Riverbanks Zoo, Columbia Metro Airport, West Columbia
Riverwalk, Ballentine, Blythewood and Chapin.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 46 and 71.
 Interstate 26 between mile markers 92 and 116.
 Interstate 77 near mile marker 0, and between mile markers 21 and
28.

LAT...LON 3423 8128 3420 8125 3420 8122 3418 8118
      3420 8117 3422 8118 3422 8109 3423 8107
      3423 8091 3391 8107 3388 8145 3404 8142
TIME...MOT...LOC 2142Z 263DEG 34KT 3414 8115 3402 8137 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 22, 2:46 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
246 PM EDT Fri May 22 2020

.SYNOPSIS...
A nearly stationary front and an upper level disturbance will
result in scattered to numerous showers and thunderstorms
through much of the evening. The air mass will remain moist and
unstable through the weekend and scattered afternoon and evening
showers and thunderstorms are expected. Temperatures will be
above normal. Temperatures will be more seasonable early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Water vapor imagery this afternoon depicts a closed upper level
low over the Ohio Valley, with a west-southwest flow in place
aloft over the region. Meanwhile, a surface analysis shows that
a front has lifted north into the area, but has become nearly
stationary and is rather diffuse.

The atmosphere continues to destabilize this afternoon as
temperatures warm into the 80s in many areas. These warm
temperatures along with dew point values in the upper 60s to
around 70 will result in strong surface-based instability, with
CAPE values rising above 2000 J/kg in many places by late this
afternoon. Moisture is also plentiful, with the high dew points
and PWAT values of 1.50-1.75". The instability, moisture, and
forcing provided by a potent short wave moving across eastern TN
and northern GA will result in the development of scattered to
numerous showers and thunderstorms late this afternoon and
evening.

There is increasing concern for severe thunderstorms, mainly
late this afternoon and early this evening, as a strengthening
upstream MCV moves across the northern and central Midlands
where conditions continue to destabilize. Additional more
discrete storms are possible ahead of the line. As a result, a
Severe Thunderstorm Watch has been issued for the northern and
portions of the central Midlands through 8 pm this evening. The
primary threat is damaging winds, especially with any bowing
segments that develop. However, some large hail and even a
tornado could occur.

While locally heavy rainfall will occur, the storms should be
rather progressive so the overall flash flood threat will be
minimal.

The strongest storms should move east of the area by late
evening, but models suggest the potential for some lingering
convection into the early overnight hours, especially across
northern areas.

There could be some breaks in the clouds overnight, but guidance
is suggesting that patchy fog could form in many areas toward
daybreak Saturday and have added mention to the forecast.
Temperatures will be mild, with lows in the mid and upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday and Saturday night...Upper level ridge will build across
the southeastern states over the weekend. The airmass will remain
moist and moderately to strongly unstable with steep low to mid
level lapse rates. With 850mb west flow/warm advection expect temps
around 90 degrees in the afternoon. Weak surface trough across area.
There may be a weak short wave trough trigger moving to the
southeast in northwest flow aloft. CAM models support scattered
convection/pulse severe mainly across the north Midlands and Pee Dee
in the afternoon and evening. Min temps above normal near 70.

Sunday and Sunday night...Surface ridge over the Northeastern
States builds down the eastern seaboard and appears a back door
front will be approaching from eastern North Carolina late in
the day or in the evening. A sea breeze front is also possible
as low level flow becomes east. The air mass remains at least
moderately unstable with steep low to mid level lapse rates.
Scattered convection...isolated pulse severe...mainly in the
late afternoon and evening. The convection may continue
overnight but diminish as more stable air/front moves into the
area. Blended temperature guidance supports max temps near 90
again with min temps above normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Front moving southwest through the area early monday and weak
shallow isentropic lift may result in considerable clouds and
showers mainly across the CSRA and south Midlands. The ridge will
build in from the northeast with drier air for Monday night and
Tuesday. Temperatures a little cooler/seasonable especially Monday.
Surface ridge extending from offshore Mid Atlantic states through
late week with building ridge aloft over the eastern CONUS as deep
low moves into the southern Plains. Persistent east to southeast
deep-layer flow for most of next week. Low chance convection through
the period. Temperatures warm under ridge but with east flow should
result in near normal values in the mid to upper 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A line of strong to severe thunderstorms should move across
much of central SC late this afternoon into early this evening
and impact CAE/CUB/OGB. However, additional scattered
thunderstorms could also develop and impact AGS/DNL. As a
result, have included vicinity thunderstorms at all terminals
during this time period, and a tempo group lasting for a couple
of hours mainly from 21-00Z. Gusty/erratic winds are likely,
along with brief restrictions, with any thunderstorms.
Conditions should improve late this evening and overnight, with
VFR conditions at all terminals. There is the potential for some
low stratus and/or fog to develop toward daybreak Saturday, but
confidence is not great enough to indicate anything lower than
MVFR conditions at this time.

EXTENDED AVIATION OUTLOOK...Restrictions possible in mainly
diurnal showers and thunderstorms are possible through the
weekend with improvement early next week.

&&

.HYDROLOGY...
Rainfall amounts over the past 48 hours have ranged from 3 to 8
inches across much of the upper and central portions of the
river basins. This will lead to considerable river flooding on
many of the area rivers through the holiday weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 22, 9:00 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
900 AM EDT Fri May 22 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
231300-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
900 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms this afternoon and evening. Damaging
winds and large hail are the primary threats. Locally heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 5:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             9 NNE AIKEN             33.67N 81.67W
05/22/2020  E1.00 INCH       AIKEN              SC   PUBLIC

            QUARTER SIZE HAIL REPORTED AT A CONVENIENCE
            STORE ON US HWY 1 NEAR EXIT 22 ON INTERSTATE
            20.

&&

DCM
Local storm report, May 22, 5:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     LANCASTER               34.72N 80.77W
05/22/2020                   LANCASTER          SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED TREES AND POWER
            LINES DOWN ALL OVER THE COUNTY.

&&

LM
Local storm report, May 22, 5:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 N DENTSVILLE          34.13N 80.95W
05/22/2020  E1.00 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL.

&&

LM
Local storm report, May 22, 5:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 E JEFFERSON           34.65N 80.37W
05/22/2020                   CHESTERFIELD       SC   PUBLIC

            TREES REPORTED DOWN ON HWY 265 ABOUT 1 MILE
            EAST OF JEFFERSON, NEAR FORK CREEK.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:32 AM EDTDense Fog AdvisoryCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Lexington and 4 more3 hr
May 22, 3:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield52 min
May 22, 3:35 PM EDTSevere Thunderstorm WarningCAEMcCormick55 min
May 22, 3:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry56 min
May 22, 3:53 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg21 min
May 22, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster44 min
May 22, 4:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland34 min
May 22, 4:13 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington32 min
May 22, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster59 min
May 22, 4:36 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more54 min
May 22, 4:55 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland50 min
May 22, 5:09 PM EDTSevere Thunderstorm WarningCAEChesterfield37 min
May 22, 5:10 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland50 min
May 22, 5:40 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
May 22, 5:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter38 min
May 22, 5:59 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland, Sumter46 min
May 22, 6:09 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter51 min
May 22, 6:32 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell58 min
May 22, 6:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter52 min
May 22, 7:10 PM EDTTornado WarningCAEOrangeburg24 min
May 22, 7:15 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg60 min
May 22, 7:57 PM EDTAreal Flood AdvisoryCAEOrangeburg63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.